Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Goodland, KS

April 15, 2017Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 15, 2017, 7:32 PM CDT for Gove County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 7:32 PM CDT (00:32 UTC)
Expired
Apr 15, 2017, 8:15 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gove County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:56 PM CDTHAIL 19 S Gove, KSHAIL FALLING DURING THE CALL AND WAS COVERING THE GROUND. PRIMARILY PEA AND NICKEL SIZED HAIL, WITH A FEW QUARTERS.
Apr 15, 8:22 PM CDTTSTM WND DMG8 N Pendennis, KSCEDAR TREE BRANCHES BROKEN OFF, LARGEST BRANCH WAS 3 INCHES IN DIAMETER. ESTIMATED 60 MPH WIND GUST.
Apr 15, 8:22 PM CDTTSTM WND DMG8 N Pendennis, KSLIVING CEDAR TREE BRANCHES BROKEN OFF, LARGEST BRANCH WAS 3 INCHES IN DIAMETER. ESTIMATED 60 MPH WIND GUST.
Apr 15, 8:22 PM CDTHAIL 18 N Pendennis, KSGROUND COVERED IN HAIL AND FALLING AT TIME OF CALL. A LOT OF PEA AND NICKEL HAIL, WITH SOME LARGER QUARTERS MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

902 
WUUS53 KGLD 160032
SVRGLD
KSC063-160115-
/O.NEW.KGLD.SV.W.0009.170416T0032Z-170416T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
732 PM CDT SAT APR 15 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Gove County in west central Kansas...

* Until 815 PM CDT

* At 732 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Gove, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10056 3882 10078 3899 10066 3884 10015
      3870 10015
TIME...MOT...LOC 0032Z 293DEG 22KT 3886 10063 

HAIL...1.00IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
087 
WWUS53 KGLD 160101
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
801 PM CDT SAT APR 15 2017

KSC063-160115-
/O.CON.KGLD.SV.W.0009.000000T0000Z-170416T0115Z/
Gove KS-
801 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN GOVE COUNTY...

At 800 PM CDT, a severe thunderstorm was located 10 miles south of
Gove, moving east at 25 mph. 

HAZARD...A few quarter size hail stones with pea to nickel size 
         covering the ground. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10056 3878 10058 3893 10045 3884 10015
      3870 10015
TIME...MOT...LOC 0100Z 291DEG 22KT 3881 10044 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 7:05 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 15, 7:05 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
605 PM MDT Sat Apr 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 115 PM MDT Sat Apr 15 2017

Today and tonight: Tranquil weather continues to prevail this
afternoon across most of the CWA. Our southeastern counties could
see a scattered thunderstorm along the lingering theta-e axis
associated with this morning's cold front. A weak trough will
quickly traverse the region overnight and into Sunday morning. PoPs
will be slgt chc to chc as the system moves from west to east. Best
chances for precip will be along and southeast of a line from
Cheyenne county Colorado to Red Willow county Nebraska. Instability
will be minimal and forcing will be weak, thus besides a few rumbles
of thunder, mainly just showers are expected with coverage remaining
relatively scattered.

Sunday: We could see a shower or two remaining in the southeastern
portions of CWA early on; however, this activity will move off to
the east and southeast through the morning hours. A dry afternoon is
expected across the entire CWA as weak shortwave high pressure will
prevail. Another weak shortwave will approach the area late in the
afternoon and evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 115 PM MDT Sat Apr 15 2017

There will be several chances for rainfall for this period, with the
best chance for rainfall at the end of next week.  That system will
be the focus for this forecast.

Monday night through Wednesday night several quick moving upper
level short wave troughs will move through in the zonal flow.  Each
short wave trough will be stronger than the last.  However they will
be moving fast enough and be shallow enough that they will not bring
much precipitation with them.  Monday night the environment will be
quite dry except for the first thousand feet or so above ground,
when the highest chances for precipitation will occur.  Am thinking
this will most likely be more of a drizzle, if the current sounding
profile holds, as a cold front moves through behind the upper level
short wave trough.  Another cold front will move through Wednesday
afternoon, with a glancing blow of some chances for rain ahead of
it. If this front moves through earlier in the afternoon, current
highs will be too warm.

The main focus of interest is the upcoming storm system at the end
of the work week.  The ECMWF has shifted slightly further north with
its latest track over the last two model runs.  It still has a
closed low developing over the Four Corners area then lifts
northeast over Western Kansas.  This track will still favor a good
soaking rainfall for the forecast area.  The GFS has been much more
variable in its track.  The last six runs of the GFS have gradually
shifted the track of the low north and have changed from a closed
low to an open wave.  Plus the GFS track has the low further north
than the ECMWF over the Great Basin.  The GFS track does not deepen
into a closed low until the KS/MO border.  A closed low would
circulate the precipitation north into the forecast area while an
open wave would move more quickly with precipitation mainly on the
leading edge of the trough.  The GEFS ensemble members are much more
varied with the track/development of the low than the previous run
(0z). The 0z GEFS had almost half the members lining up rather well
with the ECMWF closed low.  The Canadian model has shifted the
closed low further south with the latest run to where the ECMWF has
had the closed low for the last three runs, and is in good agreement
with the speed/track of the ECMWF.

Taking all the model variances into consideration, currently have
more faith in the more consistent ECMWF solution than the GFS at
this time. The ECMWF track would be more favorable for bringing wide
spread rainfall to the Tri-State Area too.  Currently looks like
rainfall will start Thursday and possibly last into Saturday.  If
this does end up being a closed low, would expect the start time to
be closer to Friday due to models typically moving closed lows too
fast.

On a side note, am not too concerned about winter weather or severe
weather with this system.  Looks like all the instability will be
east of the forecast area and temperatures will remain warm enough
behind the cold front Thursday to keep the precipitation as rain not
snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 533 PM MDT Sat Apr 15 2017

GLD and MCK TAFs should remain VFR through the period with north
winds slackening and turning east overnight and then southeast
by mid day on Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, Apr 15, 11:24 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1024 AM MDT Sat Apr 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1024 AM MDT Sat Apr 15 2017 /1124 AM CDT Sat Apr 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Apr 15, 7:11 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
711 PM CDT SAT APR 15 2017

KSZ028-029-160100-
Gove KS-Logan KS-
711 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND
SOUTHWESTERN GOVE COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, a strong thunderstorm was reported 16 miles northeast
of Scott State Lake, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gove.

LAT...LON 3881 10092 3902 10089 3901 10033 3871 10037
TIME...MOT...LOC 0011Z 277DEG 21KT 3889 10079

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:11 PM CDTSpecial Weather StatementGLDGove49 min
Apr 15, 8:14 PM CDTSevere Thunderstorm WarningGLDGove31 min
Apr 15, 9:08 PM CDTSpecial Weather StatementGLDWichita67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.